PERRY J. BLACKSHEAR, M.D., D. Phil.; HOWARD E. ROTNER, M.D.; KRISTIN A.M. KRIAUCIUNAS; C. RONALD KAHN, M.D.
An 82-year-old woman developed symptomatic reactive hypoglycemia in the same year she developed a lupus-like syndrome, probably secondary to the administration of procainamide or hydralazine. Reactive hypoglycemia was confirmed by an oral glucose tolerance test, in which plasma glucose decreased from a fasting level of 87 mg/dL to 32 mg/dL at 3 hours and 23 mg/dL at 4 hours, the last value being associated with loss of consciousness. The patient awoke after the intravenous administration of dextrose. Sensitivity to exogenous insulin was normal or increased. Attempts to measure plasma insulin levels led to the finding of anti-insulin antibodies in the patient's serum; these antibodies were of relatively low titer, were IgG, and not associated with antibodies to the insulin receptor. The patient had no history of exogenous insulin use. Her reactive hypoglycemia appeared due to the autoimmune insulin syndrome, which developed in association with drug-induced lupus erythematosus.
Learn more about subscription options.
Register Now for a free account.
BLACKSHEAR PJ, ROTNER HE, KRIAUCIUNAS KA, KAHN CR. Reactive Hypoglycemia and Insulin Autoantibodies in Drug-Induced Lupus Erythematosus. Ann Intern Med. 1983;99:182-184. doi: 10.7326/0003-4819-99-2-182
Download citation file:
Published: Ann Intern Med. 1983;99(2):182-184.
Cardiology, Coronary Risk Factors, Diabetes, Endocrine and Metabolism, Lupus Erythematosus.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only